Friday, February 19, 2010

The Dirty Little Secret of Acid Blockers

Who wouldn't want want relief from a stomach and throat that are on fire? This is what acid blockers offer. What nobody mentions, though, are the side effects.

Acid blockers seemed like a godsend to me at one time. It was three years ago, when I couldn't eat tomatoes or oranges, my throat felt hot at night, food got stuck in my throat, there was a sour taste in my mouth, and finally, I got diarrhea that lasted a month and a half. A blood test showed two antibodies for Helicobacter pylori, the bacteria that causes most stomach ulcers. I wasn't making the third antibody, instead I was going downhill. An endoscopy showed an ulcer in my throat. A high dose of antibiotics and a prescription for an acid blocker stopped the pain and healed the ulcer.

All was well until I tried to go off the acid blocker. I think I have a pretty high threshold of pain, but last year, I lasted a day without it before stomach pain compelled me to start taking it again. Sometime later, I ran out and had to wait a few days for more to arrive. My stomach burned on the over-the-counter remedy. I thought of my grandfather, who used to take baking soda, an alkaline heartburn remedy, by the spoonful. Was it genetic? Would I have to take these pills the rest of my life?

I tried apple cider vinegar, but it made my stomach sour. Then I remembered how good my stomach felt when I ate some uncooked oat bran. Could that help?

I tried again today to go off the acid blocker, and I'm happy to report that I feel fine, and the oat bran did help. What else is different from last year? I've stopped eating wheat and have cut way down on the sugars in all forms. Could that be the difference? Dr. William Davis, a cardiologist who encourages all his patients to stop eating wheat, reports that some of his patients experience "reduction or elimination of gastroesophageal reflux."

But why not eat whatever you want and take the little pills? Those little pills interfere with vitamin and mineral absorption (which can lead to osteoporosis and iron deficiency anemia, the latter of which I happen to have), and they can lead to intestinal infection and indigestion, according to an article, which cites medical literature, called "Heartburn, GE Reflux (GERD) and Acid Blocker Drugs" by Jeffrey Dach, M.D. A double-blind study published in Gastroenterology: The Official Journal of the AGA Institute in July 2009 shows that withdrawal from acid blockers can lead to "acid rebound": healthy participants who took acid blockers for a few weeks developed acid-related symptoms when they stopped. They call it acid rebound, I call it hell in your stomach.

The article by Dr. Dach includes a video (scroll down) by Mark Hyman, M.D. on avoiding acid reflux--and some eye-opening statements about drug companies originally stating that the drugs shouldn't be used longer than six weeks. (Transcript here.) Among many other things, he recommends eliminating gluten and dairy for a few weeks. As good as this advice is, based on my own case, I'd say gluten isn't the problem, since I don't have celiac: it's probably just wheat. (After all, the oat bran seems to help.)


No comments: